MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EXTENDED HA PIN 4.5MM 30MM X 150MM; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. EXTENDED HA PIN 4.5MM 30MM X 150MM; PIN, FIXATION, THREADED
Catalog Number 71074530
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during an internal fixation surgery, a extended ha pin 4.5mm 30mm x 150mm was inserted and checked on xray.It was decided the pin was inserted too far so the surgeon attempted to back it out slightly.The pin sheared off.A non-significant delay was reported.The patient's health status or how the procedure was finished is still unknown.
 
Additional Manufacturer Narrative
Updated results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.Based on the limited information provided, the definitive root cause of the reported extended ha pin breakage could not be determined.Although a procedure vs user error could not be ruled out.The extended ha pin is implantable; therefore, a foreign body reaction is not anticipated, and micro/migration of the retained pin is unlikely.According to the report, the procedure was completed with the same device with a non-significant surgical delay.The impact to the patient was the retained broken pin.Further impact can only be presumed but regularly scheduled follow-up/monitoring of the patient¿s status would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Product drawings and product inspection drawings were reviewed.No indication was detected which could have contributed to the reported failure mode.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique and/or patient anatomy.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EXTENDED HA PIN 4.5MM 30MM X 150MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20977178
Report Number1020279-2024-02701
Device Sequence Number14441791
Product Code JDW
UDI-Device Identifier00885556745953
UDI-Public885556745953
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K210784
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71074530
Device Lot Number21HT53841
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2024
Supplement Date Received by Manufacturer01/31/2025
Initial Report FDA Received Date12/19/2024
Supplement Report FDA Received Date02/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown